Harvard Health Letter

Long-term aspirin use linked to vision loss

Almost 20% of adults in the United States take aspirin on a regular basis, often to prevent heart attack. But a study in the Dec. 19, 2012, Journal of the American Medical Association finds regular aspirin use may increase your risk of age-related macular degeneration (AMD). AMD is an eye condition that causes vision loss in the macula, the part of the eye that controls central vision. It's a leading cause of blindness in older people. Researchers looked at information from 5,000 people over a 20-year period and concluded there is a slightly greater risk—1.8%—of developing an advanced stage of AMD in people who had regularly taken aspirin 10 years previously. But don't rush to conclusions, warns cardiologist Dr. Deepak Bhatt, professor of medicine at Harvard Medical School. "This observational study found a small increase in AMD with aspirin use. It is important to note that this was not a randomized study, which is the gold standard to prove that a therapy has benefit or harm. So, if a patient has a good reason to take aspirin, such as a prior heart attack, they should not stop because of this study. This study should prompt more research into any possible association, though," says Dr. Bhatt. The American Academy of Ophthalmology recommends that people ages 65 and older have comprehensive eye exams at least every other year, though people with existing eye conditions might need more frequent follow-up.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »